Virginia, 2010Flash Flooding in Virginia, September 30, 2010
September 30, 2010 · NWS LWX · 31 events in 7 counties and zones
A corridor of tropical moisture travelled up the Atlantic seaboard, funnelling another area of low pressure that developed along the Carolina coastline through the Mid-Atlantic. Bands of heavy rain began to rapidly move into northern Virginia just after midnight on Thursday morning, September 30.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A corridor of tropical moisture travelled up the Atlantic seaboard, funnelling another area of low pressure that developed along the Carolina coastline through the Mid-Atlantic. Bands of heavy rain began to rapidly move into northern Virginia just after midnight on Thursday morning, September 30. After the initial low pressure passed north of the area late Thursday morning after producing up to 5 inches of rain and numerous reports of flash flooding across portions of northern Virginia, a brief lull in precipitation occurred Thursday afternoon, before the remnant circulation of once Tropical Storm Nicole moved up the Delmarva Peninsula, reinvigorating heavy rainfall. Storm total rainfall exceeded 8 inches across many areas. Hundreds of roads were closed due to high water across the area, and high water rescues and roadway washouts were frequent. There were no reported injuries or deaths. From a historical perspective, Washington Reagan National Airport’s 4.66 and Washington Dulles International Airports 4.74 on Sep 30 were both the third highest daily rainfall amounts ever recorded in the month of September. Events associated with this episode continued into October 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 30, 4:14 AM EST, 38 minutes earlier.
Area forecast discussion, Sep 30, 4:14 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 AM EDT THU SEP 30 2010
.SYNOPSIS...
LOW PRESSURE OVER SOUTHERN NORTH CAROLINA WILL MOVE INTO
SOUTHEAST VIRGINIA THIS MORNING AND INTO NEW YORK STATE TONIGHT. DEEP
TROPICAL MOISTURE WILL BE DRAWN INTO THIS SYSTEM...BRINGING HEAVY
RAIN TO MUCH OF THE AREA TODAY. HIGH PRESSURE WILL BUILD INTO THE
REGION DURING THE WEEKEND. A COLD FRONT MAY PASS THROUGH SUNDAY
MORNING.
&&
.NEAR TERM /TODAY/...
06Z IAD SNDG IS AVBL. A TOR WATCH IS IN EFFECT UNTIL 1 PM FOR THE
EASTERN 1/3 OF OUR CWA INCLUDING DC/BALT AND ALL OF OUR WATERS. A
FLASH FLOOD WARNING IS IN EFFECT FOR THE SERN 1/4 OF OUR CWA
INCLUDING DC.
HEAVIER PCPN NOW MOVG INTO THE SPOTSY/KING GEORGE AREA WL BE
TRACKING ACROSS THE MAJORITY OF THE CWA B4 DAYBREAK. NO REPORTS OF
FLDG AS OF YET. WE ARE MONITORING..
HIGH PRECIPITABLE WATERS AND SOME TRAINING WILL PROMOTE A FLASH
FLOOD THREAT AND FLASH FLOOD WATCH CONTINUES THROUGH THE DAY.
WINDS IN THE LOW LEVELS STRENGTHEN NEAR THE BAY TDA AS THE LOW
TRACKS CLOSER TO THE RGN. WIND ADVISORY IN EFFECT ACROSS LOWER
SOUTHERN MARYLAND NEAR THE BAY.
GUSTY WINDS MAY OBVIOUSLY BE HIGHER IN CONVECTIVE ELEMENTS
ANYWHERE ACROSS THE CWA...ALTHOUGH CONVECTIVE ELEMENTS ARE MOST
LIKELY NEAR THE INTERSTATE 95 CORRIDOR AND POINTS EAST. WIND
FIELDS TODAY COULD POSE A THREAT FOR DAMAGING WINDS AND A THREAT
FOR AN ISOLATED TORNADO/WATERSPOUT IN THE ERN PART OF THE CWA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THE COASTAL LOW WILL CONTINUE TO EXIT THE MID-ATLANTIC REGION THU
EVE. ANY LINGERING SHOWERS SHOULD BE LIGHT DURING THE EVE AS THE
LIFT/MOISTURE AIDED BY THE SLY LLJ PUSHES NORTH AND EAST OF THE
AREA TOWARD NEW ENGLAND. ONCE THE SFC COLD FRONT AND H8-H7 TROUGH
AXIS PUSH THRU THE REGION...NWLY FLOW ADVECTING IN DRIER AIR WILL
CUT OFF PRECIP CHANCES. HOWEVER...UPSLOPE-INDUCED RAIN SHOWERS MAY
CONTINUE ACROSS THE WRN SLOPES OF THE ALLEGHENY FRONT THRU ERY FRI
MRNG.
UPPER TROUGH AXIS WILL PROGRESS THRU THE AREA FRI. NWLY FLOW BEHIND
THE TROUGH AXIS WILL USHER IN DRIER AND COOLER AIR TO THE REGION AS
HIPRES BUILDS FROM THE WEST. PERIODS OF CLDS EXPECTED FRI WITH
ENOUGH LIFT IN THE CYCLONIC FLOW REGIME. HIGH TEMPS FRI GENERALLY
WILL BE IN THE LM70S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROUGH RE-AMPLIFIES OVER THE ERN US THIS WEEKEND AS A TRAILING
SHORTWAVE TROUGH DIGS ACROSS THE GREAT LAKES REGION. AS THE TROUGH
AXIS SWINGS THRU...INCREASING LIFT COULD SUPPORT SHOWERS SAT NGT INTO
SUN...ESPECIALLY OVER THE WRN MTNS. LACK OF A MOISTURE SOURCE AND
DOWNSLOPING FLOW SHOULD LIMIT COVERAGE AND INTENSITY OF ANY SHOWERS
THAT DO DEVELOP.
MODELS DIVERGE ON THE LARGE-SCALE WEATHER PATTERN ACROSS THE ERY AND
MID-PART OF NEXT WEEK...RANGING FROM A CUTOFF LOW ACROSS THE ERN US
/E.G. 00Z ECMWF/ TO A LARGE RIDGE OVER THE SAME AREA /E.G.12Z GFS-
GEFS RUNS/. WITH SUCH A DIFFERENCE IN SOLUTIONS...WILL LEAN TOWARD
THE HPC-PREFERRED ECMWF SOLUTION FOR NEXT WEEK.
GENERAL TROUGHING ACROSS THE EAST WILL REINFORCE THE COOLER AIR
ACROSS THE AREA. HIGH TEMPERATURES THIS WEEKEND INTO ERY NEXT WEEK
SHOULD RANGE FROM 5 TO 10 DEGREES F BELOW CLIMO. UNDER THE RIGHT
RADIATIONAL COOLING CONDITIONS SUN NGT AND MON NGT...TEMPS COULD
DROP INTO THE LM30S ACROSS THE WRN SLOPES OF THE ALLEGHENY
FRONT/POTOMAC HIGHLANDS...LEADING TO FROST/FREEZE CONCERNS.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
HVY RAFL XPCTD AT ALL TAF SITES TDA W/ IFR/LIFR CONDS THRU THE
DAYLGT HRS. LOW LEVEL WIND SHEAR CAN BE EXPECTED DUE TO A STRONG
LOW LEVEL JET A COUPLE THOUSAND FEET ABOVE THE GROUND. EXPECT
MODERATE TO SEVERE TURBULENCE.
CIGS MAY REMAIN IN IFR INTO THE EVENING UNTIL RAIN COMPLETELY
MOVES OUT.
CIGS/VSBYS WILL CONTINUE TO IMPROVE THU EVE AS THE LOW MOVES
NORTHEAST OF THE REGION. A COLD FRONT WILL MOVE THRU THE REGION THU
NGT. BREEZY NW WINDS AROUND 10 TO 15 KT WITH GUSTS TO 25 KT ARE
EXPECTED FOR FRI. OTHERWISE NO AVIATION CONCERNS FOR THE WEEKEND
ATTM WITH DRY CONDITIONS.
&&
.MARINE...A TOR WATCH IS IN EFFECT UNTIL 1 PM FOR ALL OF OUR
WATERS. WE HV ISSUED THE GALE WRNG FOR THE LOWER PTMC AND CHES
BAY.
SOLID SMALL CRAFT ADVISORY OCCUR ON THE UPPER TIDAL POTOMAC. RAIN
WILL REDUCE VSBYS BELOW 1 NM AT TIMES TDA...AND ISOLATED
THUNDERSTORMS COULD ALSO PRODUCE LOCALLY STRONGER WINDS AND
PERHAPS EVEN A WATERSPOUT LATE TONIGHT INTO THURSDAY. IN OTHER
WORDS - A GOOD DAY NOT TO BE ON THE WATERS.
LOW PRESSURE MOVES NORTHEAST BY THIS EVENING...ALLOWING RAIN TO END
AS A FRONT ALSO MOVES THROUGH THE AREA WITH A WIND SHIFT.
SCA CONDITIONS MAY CONTINUE INTO FRI AND FRI NGT...ESPECIALLY
ACROSS THE MAIN CHANNEL OF THE CHSPK BAY...WHERE NLY CHANNELING
WOULD ENHANCE THE FLOW. HIPRES BUILDS TOWARD THE WATERS FRI INTO
THE WEEKEND...RESULTING IN LIGHT FLOW.
&&
.HYDROLOGY...
NO REPORTS OF FLDG FM THE EOC'S IN VCNTY OF I-95 S OF DC YET.
FLASH FLD WATCH CONTS. CURRENT FCSTD EVOLUTION FOCUSES ON PCPN
ENHANCEMENT ALONG BLUE RDG...WHERE CNVGNC WILL BE MAXIMIZED ALONG
INVERTED SFC TROF AND UPSLP FLOW WILL ENHANCE LIFT. ALONG AND E OF
BLUE RDG MTNS...WDSPRD 2-5 INCHES. AMTS XPCD THRU THIS AFTN. WHERE
TERRAIN ENHANCES PCPN RATES...OR MESOSCALE BANDING DVLPS...AMTS
MAY BE LCLLY HIGHER. LOWEST PCPN AMTS /UP TO ONE INCH/ XPCD IN FAR
WRN ZONES OF POTOMAC HIGHLANDS...WHERE UPSLP FLOW WILL BE WEAKER
AND ARRIVAL OF DRY SLOT THU WILL BRING A MORE RAPID END TO PCPN.
&&
.TIDES/COASTAL FLOODING...
TIDE LVLS STILL HV NOT INCRSD ABV NRML. HOWEVER GIVEN LO LVL SERLY
FLOW WE'RE STILL XPCTG TIDES TO INCRS TO 1-2 FT ABOVE NORMAL FOR
TODAY. THIS WOULD CAUSE MINOR TIDAL FLOODING. A COASTAL FLOOD
ADVISORY IS IN EFFECT.
ADZY MAY NEED TO BE EXTENDED THU NGT AND FRI ALONG POTOMAC RVR TO
ACCOUNT FOR SGFNT ENHANCEMENT TO RVR LVLS FROM FRESHWATER
CONTRIBUTION.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ003>007-009>011-
013-014-016>018-502.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-013-014-016>018.
WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ014-017-018.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ021-025>031-
036>040-042-050>057-501-502.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ050>055-502-504.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT FRIDAY
FOR ANZ530>534-537>543.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ535.
SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ536.
&&
PRODUCTS...WOODY!Hazardous weather outlook, Sep 30, 4:29 AM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 AM EDT THU SEP 30 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
529 AM EDT THU SEP 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 1 PM FOR THE ENTIRE AREA.
A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE ENTIRE OUTLOOK AREA.
PLEASE REFER TO THE LATEST HAZARD PRODUCT /FFALWX/ FOR DETAILS.
A GALE WARNING IS IN EFFECT FOR THE LOWER TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE UPPER POTOMAC. PLEASE REFER TO THE LATEST HAZARD PRODUCT
/MWWLWX/ FOR DETAILS.
A WIND ADVISORY IS IN EFFECT FOR COASTAL PORTIONS OF SOUTHERN
MARYLAND. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER AND MAY BE CONTINUED ON
FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT FOR THE TORNADO WATCH. PLEASE
RELAY REPORTS OF HAZARDOUS WEATHER PROMPTLY TO THE NATIONAL
WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
529 AM EDT THU SEP 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 1 PM FOR CARROLL..HOWARD..AND
MONTGOMERY COUNTIES.
A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE ENTIRE AREA.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MAIN STEM RIVER FLOODING MAY OCCUR LATE TONIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT FOR THE TORNADO WATCH. PLEASE
RELAY REPORTS OF HAZARDOUS WEATHER TO THE NATIONAL WEATHER
SERVICE.
In the hours before
Local storm report, Sep 30, 4:28 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 AM EDT THU SEP 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM FLASH FLOOD BEAUVUE 38.26N 76.63W
09/30/2010 ST. MARYS MD 911 CALL CENTER
WATER OVER ROUTE 244.
&&
EVENT NUMBER LWX1000956
STRONGLocal storm report, Sep 30, 4:32 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 AM EDT THU SEP 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM FLASH FLOOD NORTH BEACH 38.71N 76.53W
09/30/2010 CALVERT MD 911 CALL CENTER
SEVERAL ROADS FLOODED.
&&
EVENT NUMBER LWX1000957
STRONGFlash Flood, Spotsylvania
- When
- September 30, 4:52 AM EST to 9:15 AM EST
- Where
- Spotsylvania County, 1.29 mi ENE of New Post to 3.74 mi E of New Post
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.240, -77.380
Water was over Route 17. A rainfall report was received near the area of 5.56 inches.
Flash Flood, Fairfax
- When
- September 30, 5:30 AM EST to 9:15 AM EST
- Where
- Fairfax County, 0.69 mi N of Burke to 0.76 mi N of Burke
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.810, -77.270
Guinea Road at Braddock Road closed due to flooding. A rainfall total of 5.89 was received from near the area.
Flash Flood, Fairfax
- When
- September 30, 5:30 AM EST to 9:15 AM EST
- Where
- Fairfax County, 0.54 mi W of Tremont to 0.8 mi W of Tremont
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.850, -77.230
Woodburn Road was closed between Robey Avenue and Guinevere Drive. A rainfall total of 5.65 inches was measured near the area.
Flash Flood, Fairfax
- When
- September 30, 8:30 AM EST to 9:15 AM EST
- Where
- Fairfax County, 0.54 mi E of Vienna to 0.6 mi SSE of Herndon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.900, -77.260
Numerous road closures were reported in Reston, McLean, and Vienna. Rain gages in the area measured as much as 4.95 inches.
Flash Flood, Fairfax
- When
- September 30, 9:30 AM EST to 3:30 PM EST
- Where
- Fairfax County, 1.48 mi SSW of Chantilly to 1.27 mi SSW of Chantilly
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.880, -77.440
The intersection of Westfields Blvd. and Walney Road was closed due to high water. A rain gage in the area measured 5.38 inches.
Flash Flood, Fairfax
- When
- September 30, 10:00 AM EST to 2:15 PM EST
- Where
- Fairfax County, 0.69 mi N of Bren Mar Park to 0.48 mi SSE of Monticello Woods
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.790, -77.170
The exit ramp from Interstate 495 southbound onto Interstate 395 was closed. A rain gage in the area measured a storm total of 4.43 inches.
Flash Flood, Fairfax
- When
- September 30, 10:00 AM EST to 4:00 PM EST
- Where
- Fairfax County, 1 mi WSW of Tremont to 0.81 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.845, -77.238
Woodburn Road closed between Spicewood Drive and Robey Avenue. A rainfall measurement of 5.10 inches was reported from near the event.
Flash Flood, Fairfax
- When
- September 30, 10:00 AM EST to 2:15 PM EST
- Where
- Fairfax County, 0.54 mi E of Merrifield to 1.1 mi ESE of Merrifield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.870, -77.220
The Interstate 495 Exit ramp onto Route 50 was closed due to high water. A rain gage near the event measured 4.83 inches of rain.
Flash Flood, Fairfax
- When
- September 30, 10:00 AM EST to 2:15 PM EST
- Where
- Fairfax County, 1.48 mi SSE of Vienna to 1 mi W of Dunn Loring
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.880, -77.260
Interstate 66 partially closed around mile marker 62. A rain gage in the area observed 4.80 inches of rain.
Flash Flood, Fairfax
- When
- September 30, 10:00 AM EST to 4:00 PM EST
- Where
- Fairfax County, 0.82 mi NE of Enola to 0.93 mi SE of Tysons Corner
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.907, -77.218
Route 7 ramp onto northbound Interstate 495 was flooded. A rainfall total of 4.71 was observed near the area.
Flash Flood, Fairfax
- When
- September 30, 10:00 AM EST to 2:15 PM EST
- Where
- Fairfax County, 2.14 mi NNW of Vale to 2.22 mi NNW of Vale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.910, -77.360
Fox Mill Road was closed between Loveless Lane and Thoroughbred Road. A rainfall amount of 4.72 was measured from near the area.
Flash Flood, Stafford
- When
- September 30, 10:00 AM EST to 2:15 PM EST
- Where
- Stafford County, 1.29 mi ENE of Falmouth to 1.17 mi ENE of Falmouth
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.330, -77.450
Harrell Road was closed due to flash flooding. A rainfall amount of 4.52 was observed near the area.
Flash Flood, Stafford
- When
- September 30, 10:00 AM EST to 2:15 PM EST
- Where
- Stafford County, 0.69 mi S of Roseville to 0.98 mi SSW of Roseville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.460, -77.520
Ruffian Drive was closed in the vicinity of Riva Ridge Drive due to flash flooding.
Flash Flood, Albemarle
- When
- September 30, 12:00 PM EST to 1:00 PM EST
- Where
- Albemarle County, 1.29 mi WSW of Midway to 1.2 mi NNE of Batesville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.020, -78.720
Route 689 is closed due to flooding. A rainfall report of 4.69 was received from near the event.
Flash Flood, Nelson
- When
- September 30, 1:00 PM EST to 1:15 PM EST
- Where
- Nelson County, 1.64 mi E of Tye River to 1.3 mi S of Arrington
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.650, -78.940
Route 662 was closed due to flash flooding. A mesonet site in the region observed 5.64 of rain.
Flash Flood, Nelson
- When
- September 30, 1:00 PM EST to 1:15 PM EST
- Where
- Nelson County, 1.63 mi E of Greenfield to 0.91 mi ENE of Greenfield
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.930, -78.820
Route 635 was closed due to flash flooding. A mesonet site nearby recorded 5.28 inches of rain.
Flash Flood, Culpeper
- When
- September 30, 1:00 PM EST to 3:15 PM EST
- Where
- Culpeper County, 1 mi WSW of White Shop to 1.35 mi SW of White Shop
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.426, -78.088
VA Route 657 was closed. A rainfall report from the area was 3.27 inches.
Flash Flood, Stafford
- When
- September 30, 2:10 PM EST to 3:15 PM EST
- Where
- Stafford County, 0.6 mi WSW of Mt Joy Store to 0.97 mi WNW of Mt Joy Store
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.476, -77.390
Flash flooding was reported on Jefferson Davis Highway at Telegraph Road. A rainfall report of 4.46 was received from the area.
Flash Flood, Stafford
- When
- September 30, 2:10 PM EST to 3:15 PM EST
- Where
- Stafford County, 0.69 mi N of Mt Joy Store to 0.63 mi NNW of Mt Joy Store
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.490, -77.380
Flash flooding was reported on the 3500 block of Jefferson Davis Highway. A rainfall report of 5.20 was received nearby.
Flash Flood, Stafford
- When
- September 30, 2:10 PM EST to 3:15 PM EST
- Where
- Stafford County, 0.46 mi NNW of Mt Joy Store to 0.33 mi NNW of Mt Joy Store
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.486, -77.382
Route 1 was closed at Acadia Street due to flash flooding. A nearby cooperative observer reported 5.25 as storm rainfall total.
Flash Flood, Fairfax
- When
- September 30, 3:00 PM EST to 3:30 PM EST
- Where
- Fairfax County, 0.23 mi NNE of Waynewood to 0.25 mi NNE of Waynewood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.723, -77.048
Intersection closed at Wayneswood Blvd and Dewolf. A rain gage measured 4.66 inches of rainfall from near the area.
Flash Flood, Fairfax
- When
- September 30, 3:00 PM EST to 3:30 PM EST
- Where
- Fairfax County, 0.69 mi N of Accotink
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -77.180
Intersection of Route 1 and Britten Drive closed due to flash flooding. A rain gage in the area observed 4.48 inches.
Flash Flood, Fairfax
- When
- September 30, 3:00 PM EST to 3:30 PM EST
- Where
- Fairfax County, 1.48 mi NNE of Vienna to 1.58 mi S of Kenmore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -77.260
Portion of Old Courthouse Road closed due to flash flooding. A total of 5.96 of rain was reported near the event.
Flash Flood, Prince William
- When
- September 30, 3:08 PM EST to 3:30 PM EST
- Where
- Prince William County, 1.08 mi E of Catharpin to 1.52 mi ESE of Catharpin
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.850, -77.550
Gum Springs Road was closed due to flash flooding. A rainfall amount of 6.80 inches was measured near the area.
Flash Flood, Stafford
- When
- September 30, 8:00 PM EST to 11:15 PM EST
- Where
- Stafford County, 1.29 mi ESE of Falmouth to 1.58 mi ESE of Falmouth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.310, -77.450
County Road 607 was closed due to flash flooding. A rainfall total of 6.44 was observed nearby.
Flash Flood, Culpeper
- When
- September 30, 8:00 PM EST to 11:59 PM EST
- Where
- Culpeper County, 0.54 mi W of Monument Mills to 0.49 mi SSW of Monument Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.600, -78.010
Route 628 was closed due to flash flooding. Rainfall in the area was measured at 6.03 inches.
Flash Flood, Fairfax
- When
- September 30, 9:38 PM EST to 11:15 PM EST
- Where
- Fairfax County, 0.54 mi W of Kenmore to 0.81 mi WNW of Kenmore
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.950, -77.280
Flash flooding was reported at the intersection of Browns Mill Road and Beulah Road. A rain gage nearby observed 5.04 of rainfall.
Flash Flood, Stafford
- When
- September 30, 11:00 PM EST to 11:45 PM EST
- Where
- Stafford County, 0.32 mi NNW of Falmouth to 0.24 mi NNW of Falmouth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.324, -77.472
Ingleside Drive at Washington Street was closed due to flash flooding. A rain gage nearby measured 5.42 inches.
Flash Flood, Stafford
- When
- September 30, 11:00 PM EST to 11:45 PM EST
- Where
- Stafford County, 1.3 mi SE of Falmouth to 1.23 mi ENE of Falmouth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.306, -77.454
Portions of River Road were closed due to flash flooding. A nearby rain gage measured 5.31.
Flash Flood, Spotsylvania
- When
- September 30, 11:00 PM EST to 11:59 PM EST
- Where
- Spotsylvania County, 0.51 mi SW of Dunavant to 0.85 mi WSW of Dunavant
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.365, -77.677
Elys Ford Road closed due to flash flooding on Rapidan River. A rain gage in the area measured 5.09.
Flash Flood, Culpeper
- When
- September 30, 11:00 PM EST to 11:59 PM EST
- Where
- Culpeper County, 0.88 mi NW of Inlet to 0.7 mi NW of Inlet
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.490, -77.940
The underpass at Route 29 and Inlet Road was closed due to flash flooding. A rain gage in the area measured 4.60 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, September 30, 20101 death · $50,000 · 5 events
- Flash Flooding and Flooding in Virginia, September 30, 2010$3.1 million · 42 events
- Flash Flooding and Damaging Wind in New York, September 30, 2010$527,000 · 50 kt wind · 6 events
- Strong Wind in New York, September 30, 2010$450,000 · 6 events
- Strong Wind in Connecticut, September 30, 2010$500,000 · 1 event
- Flooding in New York, September 30, 2010$174,000 · 22 events
- Flooding in New York, September 30, 2010$250,000 · 2 events
- Flash Flooding in North Carolina, September 30, 2010$65,000 · 5 events
- Strong Wind in New Jersey, September 30, 2010$28,000 · 16 events
- Damaging Winds in Virginia, September 30, 20101 injured · $28,000 · 50 kt wind · 7 events
- Flash Flooding and Flood in Maryland, September 30, 201031 events
- Flash Flooding in Pennsylvania, September 30, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257409, 257410, 257411, 257412, 257413, 257414, 257416, 257417, 257418, 257419, 257420, 257421, 257422, 257424, 257425, 257426, 257427, 257428, 257429, 257430, 257431, 257432, 257433, 257434, 257500, 257504, 257503, 257505, 257506, 257507, 257511.